Alabama, 2021

Damaging Wind and Strong Wind in Alabama, February 28, 2021

February 28, 2021 · NWS HUN · 2 events in 1 county or zone

A line of thunderstorms entered northwest Alabama during the late evening hours. A tree was knocked down by gusty winds in Colbert County due to the thunderstorms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of thunderstorms entered northwest Alabama during the late evening hours. A tree was knocked down by gusty winds in Colbert County due to the thunderstorms. Another was knocked down by non-thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 28, 9:38 PM CST, 22 minutes earlier.

Area forecast discussion, Feb 28, 9:38 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
938 PM CST Sun Feb 28 2021

.NEAR TERM...(Rest of tonight)
Issued at 938 PM CST Sun Feb 28 2021

There have been no significant changes to the forecast this evening,
with the main feature of interest being a cold front and associated
QLCS that will advance very slowly southeastward across the region
late this evening/early Monday morning. Data from several, very
beneficial soundings that have been launched by atmoshperic science
students at UAH this evening continue to depict a fairly stable
environment downstream from the approaching convection,
characterized by weak low-level lapse rates and MUCAPE generally less
than 50 J/kg. However, both low-level and deep-layer shear continue
to be rather impressive, and will support mainly a low-end wind
damage threat with the strongest and most organized cells until the
cold front exits the forecast area.

Attention later Monday morning will quickly turn to both flash and
areal flooding, as widespread moderate-locally heavy rainfall will
persist for several hours in the wake of the slow-moving frontal
QLCS (which in itself will yield rainfall rates up to 2 inches/hour).
Thus, no changes will be made to the Flash Flood Watch at this time.
Otherwise, very minor adjustments have been made to
temperature/dewpoint/wind grids to account for recent trends in
observations. Most locations will see temperatures drop into the
u40s-l50s by 12Z.

.SHORT TERM...(Monday through Tuesday)
Issued at 215 PM CST Sun Feb 28 2021

Heavy rainfall and the potential for flooding will continue to be
possible Monday morning as the front slowly drifts southward. Also,
the forecast area will be in the favored right entrance region of a
300 mb jet on Monday morning. Due to this, expect post-frontal
precipitation will continue to be possible later in the morning.
Temperatures will be noticeably cooler tomorrow. High temperatures
for the day will occur at midnight with temperatures slowly falling
throughout the day. Temperatures will fall into the upper 40s to low
50s Monday afternoon. Drier weather is forecast by the afternoon as a
shortwave ridge moves into the Tennessee Valley.

The break in precipitation will be short-lived. The front will stall
along the northern Gulf Coast Monday night into early Tuesday. A
closed upper level low will move out Texas into the Lower Mississippi
River valley late Monday into Tuesday. An area of low pressure will
develop along the front across the northwestern Gulf of Mexico. The
front will slowly nudge northwards but should remain well to the
south of the forecast area. However, isentropic lift to the north of
this warm front will lead to widespread showers developing on
Tuesday. With the front remaining to the south and the stratiform
nature of the precipitation, it looks like rainfall amounts should
remain below an inch. Therefore, do not expect this system will lead
to any additional flooding issues but will exacerbate any ongoing
flooding issues. Highs on Tuesday will remain in the upper 40s to
low 50s with the warm front remaining to the south.

.LONG TERM...(Tuesday night through Saturday)
Issued at 215 PM CST Sun Feb 28 2021

The trend has been towards a drier extended. Both the GFS/ECMWF
indicate a dry solution throughout the remainder of the forecast
period. Drier conditions will arrive Tuesday night as the upper level
low transitions to an open wave and progresses quickly to the east.
Higher heights will move in midweek as an upper level ridge builds in
from the west. Northwesterly flow will feature throughout much of
the extended. A dry cold front is forecast to move through the area
later bringing in a fresh supply of cooler air. Temperatures
throughout much of the long-term forecast will be near seasonal
averages with highs in the mid 50s to low 60s with lows in the mid
30s to low 40s. The coldest morning will be Friday morning behind the
dry front when temperatures will drop down to near freezing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 622 PM CST Sun Feb 28 2021

VFR conditions and moderate SW flow will persist at the terminals
early this evening, although scattered SHRA will shift northeastward
ahead of an approaching cold front, potentially bringing brief
periods of reduced vsby and cigs of 3500-4000 ft AGL. Based on a
consensus of latest model guidance, the cold front and associated
squall line of SHRA/TSRA will reach MSL arnd 04Z and HSV arnd 05Z.
Strong wind gusts and heavy rainfall will accompany the squall line,
but overall coverage of TSRA is a bit uncertain and for this reason
we will only use VCTS in the forecast. Wind will veer to NNW in the
wake of the cold front, with moderate stratiform rainfall slowly
transitioning to lgt RA between 12-18Z before ending. Sct-bkn MVFR
stratus will also lift by early aftn, with VFR altostratus cigs arnd
20 kft persisting thru the end of the period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...Flash Flood Watch through Monday morning for ALZ001>007-009.

TN...Flash Flood Watch through Monday morning for TNZ076-096-097.

&&

NEAR TERM...70/DD
SHORT TERM...MA
LONG TERM...MA
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 28, 1:11 PM CST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
111 PM CST Sun Feb 28 2021

ALZ001>010-016-TNZ076-096-097-011015-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
111 PM CST Sun Feb 28 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Local rivers and streams remain at elevated levels from the recent
heavy rainfall.

Strong thunderstorms will be possible late this afternoon and
evening across much of the area. Strong to severe storms could
affect portions of northwest Alabama and southern Middle Tennessee.
The main threat from the storms will be damaging wind gusts. A
tornado or two cannot be ruled out as well.

Widespread heavy rainfall is forecast this evening into Monday
morning, as a cold front sweeps across the area from the northwest.
Rainfall amounts will range from 1 to 2 inches with locally higher
amounts. These rainfall amounts will lead to localized flooding,
especially in areas of poor drainage.

A Flash Flood Watch beginning late this evening has been issued for
all of the area, except for Cullman, Marshall, and Dekalb counties.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Moderate to locally heavy showers on-going Monday morning will taper
off in the afternoon. Additional rises in area river and stream
levels is likely due to runoff from the recent rains.

Another round of showers is forecast to impact the forecast area
Tuesday and Tuesday night. Rainfall amounts will be under an inch
with this system. The additional rainfall could exacerbate any
ongoing flooding.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible late this afternoon and evening.

Also, timely reports of adverse weather and flooding will be greatly
appreciated. Please relay this information to the NWS while
following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Feb 28, 9:42 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
942 PM CST Sun Feb 28 2021

ALZ001-002-010430-
Lauderdale AL-Colbert AL-
942 PM CST Sun Feb 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 1030 PM CST...

At 942 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near J P Coleman State Park to 7 miles
southwest of Burton. Movement was northeast at 55 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cherokee, Underwood-Petersville, Waterloo, Malone, Zip City, Threet,
Margerum, Riverton, Wright and Oakland.

LAT...LON 3500 8765 3499 8765 3482 8773 3470 8812
      3489 8810 3492 8816 3500 8820 3501 8820
TIME...MOT...LOC 0342Z 246DEG 49KT 3491 8822 3458 8845

GH

The radar

The Columbus AFB radar (KGWX), 101 km away, was scanning. The volume nearest the first event began at 04:05 UTC.

Open the radar archive at this moment

Event by event

1 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Strong Wind, Colbert

When
February 28, 10:00 PM CST
Where
Colbert forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

A tree was knocked down on Sterling Blvd.

Thunderstorm Wind, Colbert

When
February 28, 10:05 PM CST
Where
Colbert County, 0.77 mi S of Allsboro
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.689, -88.118

A tree was knocked down on Old Natchez Trace Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937229, 937228.